Ibuprofen and coronavirus: is it safe to take anti-inflammatory drugs for symptoms of Covid-19?
and live on Freeview channel 276
Earlier this year, France's health minister, Olivier Veran, stated that anti-inflammatories, including ibuprofen, “could aggravate the infection.”
“If you have a fever, take paracetamol,” he advised.
However, although the message began to spread that ibuprofen could potentially make the symptoms of coronavirus worse, and that paracetomol should instead be used, Public Health England (PHE) did not advocate the same advice.
PHE said, “There is not currently enough information on ibuprofen use and Covid-19 to advise people to stop using ibuprofen.
“Currently there is no published scientific evidence that ibuprofen increases the risk of catching Covid-19 or makes the illness worse. There is also no conclusive evidence that taking ibuprofen is harmful for other respiratory infections.”
PHE also explains that most people with coronavirus will have a mild illness, and that some people may need to take medicines, such as paracetamol or ibuprofen, in order to help with raised temperature, headache and other pains. The executive agency said people should “always follow the instructions on the label if [they] do take these medicines and do not exceed the stated dose.”
“Patients who have been prescribed NSAIDs for long-term health problems should continue to take them as directed by their healthcare professional,” adds PHE.
Gov.uk initially explained, “We are aware there has been concern spreading about the use of ibuprofen and other non-steroidal anti-inflammatory medications (NSAIDs) in relation to COVID-19.
“However, there is currently no research into ibuprofen and the new coronavirus. This includes:
– the link between ibuprofen and the likelihood of contracting the virus
– the link between ibuprofen and the worsening of coronavirus symptoms”
The UK Government has now updated its advice on this issue, after the UK's Commission on Human Medicines (CHM) found that there is insufficient evidence that taking ibuprofen increases the risk of catching Covid-19 or worsening its symptoms.
The CHM has said that both paracetamol and ibuprofen can be taken to treat certain symptoms of coronavirus.
A statement on the Government’s website said: “The Commission on Human Medicines (CHM) Expert Working Group on coronavirus has concluded that there is currently insufficient evidence to establish a link between use of ibuprofen, or other non-steroidal anti-inflammatory drugs (NSAIDs), and susceptibility to contracting Covid-19 or the worsening of its symptoms.
“Patients can take paracetamol or ibuprofen when self-medicating for symptoms of Covid-19, such as fever and headache, and should follow NHS advice if they have any questions or if symptoms get worse.”
NHS information regarding NSAIDs
Non-steroidal anti-inflammatory drugs (NSAIDs), including ibuprofen, are medicines that are widely used to relieve pain, reduce inflammation, and bring down a high temperature.
The NHS explains that, “They're often used to relieve symptoms of headaches, painful periods, sprains and strains, colds and flu, arthritis, and other causes of long-term pain.
“Although NSAIDs are commonly used, they're not suitable for everyone and can sometimes cause troublesome side effects.”
Who can and can’t take anti-inflammatory medication?
Most people can take NSAIDs, but some people need to be careful about taking them, explains the NHS.
It's a good idea to ask a pharmacist or doctor for advice before taking an NSAID if you:
are over 65 years of age are pregnant or trying for a baby are breastfeeding have asthma have had an allergic reaction to NSAIDs in the past have had stomach ulcers in the past have any problems with your heart, liver, kidneys, blood pressure, circulation or bowels are taking other medicines are looking for medicine for a child under 16 (do not give any medicine that contains aspirin to children under 16)
The NHS said, “NSAIDs might not necessarily need to be avoided in these cases, but they should only be used on the advice of a healthcare professional as there may be a higher risk of side effects.
“If NSAIDs are not suitable, your pharmacist or doctor may suggest alternatives to NSAIDs, such as paracetamol.”
The main types of NSAIDs include:
Ibuprofen Naproxen Diclofenac Celecoxib mefenamic acid Etoricoxib Indomethacin high-dose aspirin (low-dose aspirin is not normally considered to be an NSAID)
Coronavirus: the facts
COVID-19 is a respiratory illness that can affect lungs and airways. It is caused by a virus called coronavirus and is spread primarily through droplets generated when an infected person coughs or sneezes, or through droplets of saliva or discharge from the nose.
What are the symptoms?
The NHS states that you should not leave the home if you have either:
• a high temperature – this means you feel hot to touch on your chest or back (you do not need to measure your temperature)
• a new, continuous cough – this means coughing a lot for more than an hour, or 3 or more coughing episodes in 24 hours (if you usually have a cough, it may be worse than usual)
What should I do if I feel unwell?
Don’t go to your GP but instead look online at the coronavirus service that can tell you if you need medical help and what to do next. Only call 111 if you cannot get help online.
What precautions can be taken?
Washing your hands with soap and water thoroughly. The NHS also advises to cover your mouth and nose with a tissue or your sleeve (not your hands) when you cough or sneeze; put used tissues in the bin immediately and try to avoid close contact with people who are unwell. Also avoiding touching eyes, nose and mouth unless your hands are clean.
When can I go outside?
The Government has put the UK into lockdown and instructed everyone to stay at home. You should only leave your home for very limited purposes:
• shopping for basic necessities, for example food and medicine, which must be as infrequent as possible
• one form of exercise a day, for example a run, walk, or cycle – alone or with members of your household
• any medical need, including to donate blood, avoid or escape risk of injury or harm, or to provide care or to help a vulnerable person
• travelling for work purposes, but only where you cannot work from home
However, these reasons are exceptions – even when doing these activities, you should be minimising time spent outside of the home and ensuring you are 2 metres apart from anyone outside of your household.